Nebraska, 2007Flash Flooding and Flooding in Nebraska, August 23 to 24, 2007
August 23 to 24, 2007 · NWS OAX · 9 events in 6 counties and zones
For the second day in a row early morning thunderstorms dropped heavy rain over sections of northeast Nebraska. 34 inches of rain fell.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $17,000
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
For the second day in a row early morning thunderstorms dropped heavy rain over sections of northeast Nebraska. The heavy rain brought 2 day totals, August 22nd and 23rd, to over 4 inches in places, including Norfolk where 4.34 inches of rain fell. The thunderstorms developed north of a stationary front that had remained over sections of eastern Nebraska that morning and for several days prior.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Aug 22, 1:29 PM CST, 14 hours 31 minutes earlier.
Area forecast discussion, Aug 22, 1:29 PM CST, 14 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
229 PM CDT WED AUG 22 2007
.DISCUSSION...
SEVERE THUNDERSTORM AND HEAVY RAIN THREAT THROUGH FRIDAY ARE THE
PRIMARY FORECAST CONCERNS.
CONVECTION CONTINUED TO FIRE IN THE NORTHERN CWA INTO THE
AFTERNOON AFTER A SOMEWHAT BUSY EARLY MORNING OF STRONG
THUNDERSTORMS PRODUCING HAIL AND HEAVY RAIN. THIS CONVECTION IN
THE NORTH HAS PUSHED A COLD POOL SOUTH INTO THE OMAHA METRO AREA
EARLY THIS AFTERNOON WITH SCATTERED SHOWERS/STORMS FIRING ALONG
THAT. SOUTH OF THIS OUTFLOW...TEMPERATURES WERE WARMING INTO THE
LOWER 90S WITH DEW POINT NEAR 70. LATEST SPC MESOSCALE RUC DATA
SHOWED MIXED LAYER CAPES TOPPING 3000 J/KG IN SOUTHEAST NEBRASKA
WITH WEAKENING CAP. SATELLITE SHOWS CUMULUS FIELD INCREASING IN
FAR SOUTHEAST NEBRASKA AND SOUTHWEST IOWA. WILL WATCH THIS AREA
FOR SURFACE BASED STORM DEVELOPMENT AS THE AFTERNOON WEARS ON. IF
STORMS DO FIRE...AMOUNT OF INSTABILITY WOULD SUGGEST LARGE HAIL
THREAT. HOWEVER EFFECTIVE BULK SHEAR IS ONLY MODEST AROUND 25 TO
30 KTS...PULSE SEVERE STORMS SHOULD BE THE PRIMARY MODE. BUT LOW
LEVEL WIND SHEAR WILL BE MAXIMIZED ALONG OUTFLOW BOUNDARY WHERE
SOUTHERLY FLOW AHEAD AND EASTERLY FLOW BEHIND IT LEAD TO POCKETS
OF SUFFICIENT HELICITY TO PRODUCE A BRIEF SPIN UP UNDER A
DEVELOPING UPDRAFT.
TO THE NORTH OF THE OUTFLOW BOUNDARY/FRONT...WARM ADVECTION AHEAD
OF WEAK SHORTWAVE WILL MAINTAIN ELEVATED CONVECTION INTO THE
EVENING. COVERAGE AND INTENSITY SHOULD INCREASE AS LOW LEVEL JET
ACCELERATES AFTER DARK. THIS AREA HAS RECEIVED SEVERAL INCHES OF
RAIN OVER THE PAST SEVERAL DAYS...AND DEEP ATMOSPHERIC MOISTURE
WILL REMAIN IN PLACE WITH PRECIPITABLE WATER VALUES HOVERING
AROUND 2 INCHES. ALREADY ISSUED A FLASH FLOOD WATCH FOR THE
NORTHERN HALF OF THE CWA FOR TONIGHT...AND WILL CONTINUE THAT.
QUESTION WILL BE IF ONE IS NEEDED FOR THE SOUTHERN HALF OF THE CWA
THURSDAY OR FRIDAY AS AFOREMENTIONED FRONTAL/OUTFLOW BOUNDARY STALLS
JUST SOUTH OF THE AREA.
RAIN WILL GRADUALLY MOVE TO THE EAST THURSDAY MORNING...LEAVING
FRONTAL BOUNDARY OVER THE SOUTHERN CWA. SUBSIDENCE IN WAKE OF
MORNING CONVECTION SHOULD HOLD OFF MOST OF THE PRECIPITATION
THROUGH THE AFTERNOON...WITH CHANCES INCREASING THURSDAY NIGHT AS
APPROACHING SHORTWAVE INDUCES ISENTROPIC UPGLIDE OVER FRONTAL
BOUNDARY. AGAIN HEAVY RAIN IS POSSIBLE WITH LARGE HAIL A MINOR
THREAT.
FRONT WILL GRADUALLY MAKE A SOUTHERLY PUSH DURING THE DAY FRIDAY
LEAVING THE SOUTHERN CWA WITH THE BEST CHANCE FOR OVERRUNNING
PRECIPITATION. HAVE KEPT CHANCES GOING AS FAR NORTH AS NORTHEAST
NEBRASKA FOR NOW...BUT THAT MAY BE A BIT PESSIMISTIC. THEN
LINGERING PRECIP IN THE SOUTH FRIDAY NIGHT SHOULD BE THE END OF
THE RAIN FOR THE WEEKEND. THE NEXT CHANCE FOR RAIN WILL COME
NEXT WEEK...MOST LIKELY TUESDAY...AS ANOTHER FRONTAL BOUNDARY
DROPS INTO THE AREA.
TEMPERATURES THROUGH FRIDAY WILL BE AFFECTED GREATLY BY
CLOUDS/PRECIP. TEMPS THIS AFTERNOON ARE HOLDING IN THE MID 60S
UNDER THE CLOUDS...AND A SIMILAR REGIME IS EXPECTED THURSDAY AND
MAYBE EVEN FRIDAY. IN FACT ETA MOS GUIDANCE HAS A HIGH OF 71 FOR
OMAHA ON FRIDAY. HAVE NOT GONE THIS COOL...BUT HIGHS IN THE 70S
LOOK LIKELY IN NORTHEAST NEBRASKA THURSDAY AND MUCH OF THE CWA ON
FRIDAY. SOMEWHAT DRIER AIR WILL ALSO SPREAD SOUTH BEHIND THE
FRONT...PUSHING DEW POINTS AT LEAST INTO THE LOWER 60S IF NOT 50S.
MORNING LOWS COULD MIMIC THESE DEW POINT TEMPS BY SATURDAY MORNING
IF WE CAN GET RID OF THE CLOUD COVER. WARMING TREND SATURDAY
THROUGH MONDAY OR TUESDAY AHEAD OF THE NEXT FRONT SHOULD PUT TEMPS
BACK INTO THE LOWER 90S.
&&
.AVIATION...
WITH OUTFLOW BOUNDARY TO THE SOUTH OF ALL TAF SITES...COOLER
EASTERLY FLOW WILL PROMOTE AREAS OF LOW CLOUDS...ESPECIALLY WHEN
COMBINED WITH EXPECTED RAINFALL. WILL LIKELY SEE PATCHY IFR
CONDITIONS OUTSIDE OF THUNDERSTORMS THROUGH 18Z THURSDAY. HOWEVER
THUNDERSTORMS SHOULD BE WIDESPREAD IN KOFK AREA THROUGH THE
PERIOD...AND BECOME MORE WIDESPREAD AT KLNK AND KOMA BEFORE 06Z.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...FLASH FLOOD WATCH THROUGH THURSDAY MORNING FOR NEZ011-012-
015>018-030>034-042>045.
IA...FLASH FLOOD WATCH THROUGH THURSDAY MORNING FOR IAZ043-055-056.
&&
DERGAN/FOBERTHazardous weather outlook, Aug 22, 9:50 PM CST, 6 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1050 PM CDT WED AUG 22 2007
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-231800-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
1050 PM CDT WED AUG 22 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.
.DAY ONE...OVERNIGHT AND THURSDAY
A FLASH FLOOD WATCH IS IN EFFECT THROUGH 7 AM FOR ALL OF NORTHEAST
NEBRASKA AND WEST CENTRAL IOWA.
THUNDERSTORMS WILL CONTINUE THROUGH THE OVERNIGHT HOURS ACROSS
MUCH OF EASTERN NEBRASKA AND SOUTHWESTERN IOWA. HEAVY RAIN IS
POSSIBLE WITH THESE THUNDERSTORMS. RECENT HEAVY RAINS HAVE ALREADY
SATURATED THE GROUND IN SOME AREAS AND ANY ADDITIONAL RAINFALL
WILL RUNOFF TO ALREADY SWOLLEN CREEK BEDS AND LOW LYING AREAS.
A FRONTAL BOUNDARY EXTENDING ACROSS THE KANSAS AND NEBRASKA BORDER
WILL REMAIN DRAPED ACROSS THE AREA AND WILL BE THE FOCUS FOR
CONTINUED THUNDERSTORM DEVELOPMENT. AS A LOW LEVEL JET MOVES INTO
THE REGION OVERNIGHT...THUNDERSTORMS ARE EXPECTED TO CONTINUE
WELL NORTH OF THIS BOUNDARY ACROSS MUCH OF EASTERN NEBRASKA AND
SOUTHWEST IOWA.
THUNDERSTORMS ARE POSSIBLE AGAIN ON THURSDAY...ESPECIALLY ACROSS SOUTHEAST
NEBRASKA AND SOUTHWEST IOWA.
.DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH WEDNESDAY
THUNDERSTORMS ARE POSSIBLE ONCE AGAIN THROUGH FRIDAY MORNING.
.SPOTTER INFORMATION STATEMENT...
STORM SPOTTERS ARE URGED TO CALL IN HEAVY RAINFALL AMOUNTS AND ANY
REPORTS OF FLOODING.
GRIFFIS
In the hours before
Local storm report, Aug 22, 10:06 PM CST, 5 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1106 PM CDT WED AUG 22 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 PM HEAVY RAIN WILBER 40.48N 96.96W
08/22/2007 M1.61 INCH SALINE NE EMERGENCY MNGR
1100 PM HEAVY RAIN 4 W WILBER 40.48N 97.04W
08/22/2007 M1.75 INCH SALINE NE EMERGENCY MNGR
1100 PM HEAVY RAIN TOBIAS 40.42N 97.34W
08/22/2007 M1.35 INCH SALINE NE EMERGENCY MNGR
1100 PM HEAVY RAIN FRIEND 40.65N 97.28W
08/22/2007 M1.91 INCH SALINE NE EMERGENCY MNGR
1100 PM HEAVY RAIN CRETE 40.63N 96.96W
08/22/2007 M1.42 INCH SALINE NE EMERGENCY MNGR
&&
DEWALDLocal storm report, Aug 22, 10:31 PM CST, 5 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1131 PM CDT WED AUG 22 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1130 PM HEAVY RAIN 2 W PACIFIC JUNCTION 41.02N 95.84W
08/22/2007 M1.20 INCH MILLS IA TRAINED SPOTTER
&&
DEWALDLocal storm report, Aug 22, 11:32 PM CST, 4 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1232 AM CDT THU AUG 23 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HAIL 7 S DECATUR 41.91N 96.25W
08/22/2007 E1.75 INCH BURT NE PUBLIC
HEAVY RAIN WITH 2.00 INCHES IN 60 MINUTES.
0755 AM HAIL 2 E ONAWA 42.03N 96.05W
08/22/2007 E0.88 INCH MONONA IA LAW ENFORCEMENT
0840 AM HAIL 3 N THURSTON 42.22N 96.70W
08/22/2007 M0.88 INCH THURSTON NE EMERGENCY MNGR
ALSO 50 MPH WINDS
0950 AM HAIL 4 SW ELGIN 41.94N 98.14W
08/22/2007 E0.75 INCH ANTELOPE NE PUBLIC
0440 PM HEAVY RAIN NORFOLK 42.03N 97.42W
08/22/2007 M2.62 INCH MADISON NE OFFICIAL NWS OBS
0440 PM FLASH FLOOD MADISON 41.83N 97.46W
08/22/2007 MADISON NE LAW ENFORCEMENT
NO MAIN ROADS CLOSED AT THIS TIME...BUT NUMEROUS COUNTY
ROADS MAY HAVE PROBLEMS DUE TO THE HIGH WATER...MAINLY IN
LOW LYING AREAS.
0440 PM FLASH FLOOD ALBION 41.69N 98.00W
08/22/2007 BOONE NE EMERGENCY MNGR
NO MAIN ROADS CLOSED...BUT NUMEROUS COUNTY ROADS MAY HAVE
PROBLEMS DUE TO THE HIGH WATER...MAINLY IN LOW LYING
AREAS.
0440 PM FLASH FLOOD TILDEN 42.04N 97.83W
08/22/2007 ANTELOPE NE LAW ENFORCEMENT
WATER RISING NEAR A COUNTY ROAD ALONG HIGHWAY 275. NO
MAIN ROADS CLOSED AT THIS TIME...BUT NUMEROUS COUNTY
ROADS MAY HAVE PROBLEMS DUE TO THE HIGH WATER...MAINLY
LOW LYING AREAS.
0600 PM FLASH FLOOD WEST POINT 41.84N 96.71W
08/22/2007 CUMING NE LAW ENFORCEMENT
HIGH WATER AFFECTING MANY COUNTY ROADS...MAINLY IN LOW
LYING AREAS.
0635 PM HAIL 5 NW MURRAY 40.97N 96.00W
08/22/2007 E0.75 INCH CASS NE PUBLIC
0715 PM HAIL 6 NW FAIRBURY 40.20N 97.26W
08/22/2007 E0.75 INCH JEFFERSON NE EMERGENCY MNGR
OCCURRED IN POWELL.
1100 PM HEAVY RAIN CRETE 40.63N 96.96W
08/22/2007 M1.42 INCH SALINE NE EMERGENCY MNGR
1100 PM HEAVY RAIN FRIEND 40.65N 97.28W
08/22/2007 M1.91 INCH SALINE NE EMERGENCY MNGR
1100 PM HEAVY RAIN TOBIAS 40.42N 97.34W
08/22/2007 M1.35 INCH SALINE NE EMERGENCY MNGR
1100 PM HEAVY RAIN 4 W WILBER 40.48N 97.04W
08/22/2007 M1.75 INCH SALINE NE EMERGENCY MNGR
1100 PM HEAVY RAIN WILBER 40.48N 96.96W
08/22/2007 M1.61 INCH SALINE NE EMERGENCY MNGR
1130 PM HEAVY RAIN 2 W PACIFIC JUNCTION 41.02N 95.84W
08/22/2007 M1.20 INCH MILLS IA TRAINED SPOTTER
&&
CHERMOKFlash Flood, Wayne
- When
- August 23, 4:00 AM CST to 7:00 AM CST
- Where
- Wayne County, 3 mi SE of Wayne to 9 mi SE of Wayne
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Newspaper
- Coordinates
- 42.199, -96.979
Portions of Wayne county received unofficially up to 8 inches of rain over a several day period that ended Thursday morning 8/23. The heavy rain during the early morning hours of 8/23 caused flash flooding across at least 3 county roads in the southeast portion of the county. The flooding resulted in closure of the roads into the afternoon hours. The flooding affected mainly agricultural lowlands, but some gravel was washed out on county roads.
Flash Flood, Cuming
- When
- August 23, 5:00 AM CST to 7:00 AM CST
- Where
- Cuming County, 5 mi E of Wisner
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 41.980, -96.833
Heavy rain caused Plum Creek to flood across county road link 20a and also several gravel roads in the area.
Flood, Platte
- When
- August 23, 5:45 AM CST to 5:45 PM CST
- Where
- Platte County, Humphrey to 2 mi N of Creston
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 41.680, -97.500
Several days of heavy rain caused Tracy Creek to flood some county roads from around Humphrey to near Creston. A few other creeks in the area also flooded some farm fields and other county roads.
Flash Flood, Cuming
- When
- August 23, 6:03 AM CST to 8:03 AM CST
- Where
- Cuming County, 5 mi SW of West Pt
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- County Official
- Coordinates
- 41.779, -96.789
Heavy rain pushed most small streams out of their banks flooding fields and a few county roads in the Monterey area.
Flood, Colfax
- When
- August 23, 7:00 AM CST to August 24, 8:00 AM CST
- Where
- Colfax County, Clarkson to Leigh
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 41.720, -97.130
Heavy rain over several days caused a few small creeks in northern Colfax county to flood farm fields and several county roads. Most of the flooding was near Highway 91, although the highway itself was not flooded.
Flash Flood, Stanton
- When
- August 23, 7:45 AM CST to 8:45 AM CST
- Where
- Stanton County, 8.29 mi SE of Stanton
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 41.865, -97.116
Heavy rain caused flash flooding across Highways 15 and 32 near their junction, prompting their closure.
Flash Flood, Thurston
- When
- August 23, 7:45 AM CST to 8:45 AM CST
- Where
- Thurston County, 0.86 mi SW of Pender
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 42.111, -96.712
Heavy rain caused flash flooding across the jct of Highways 9 and 16 near Pender.
Flood, Cuming
- When
- August 23, 9:45 AM CST to August 24, 12:45 AM CST
- Where
- Cuming County, West Pt
- Cause
- Heavy Rain
- Reported by
- Official NWS Observations
- Coordinates
- 41.830, -96.720
Several days of heavy rain caused the Elkhorn River near West Point to flood. The river at West Point reached a 13 foot crest around 3 pm CDT on 8/23/07, flood stage is 12 feet. The river at West Point was above flood stage from around 1045 am on the 23rd until 145 am on the 24th. The flooding affected mainly agricultural lowlands.
Flood, Stanton
- When
- August 23, 2:30 PM CST to 7:00 PM CST
- Where
- Stanton County, 3 mi NW of Pilger to 3 mi NE of Pilger
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 42.051, -97.091
Several days of heavy rain flooded some county roads along Sand Creek near Pilger.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in Illinois, August 23 to 27, 20072 deaths · 49 injured · $15 million · EF1 · 136 events
- Damaging Winds in Illinois, August 23, 20071 death · 29 injured · $1.5 million · 87 kt wind · 6 events
- Flash Flood and Flooding in Indiana, August 23 to 25, 20072 deaths · 1 injured · $6.5 million · 70 kt wind · 17 events
- Flash Flooding and Hail in Iowa, August 23 to 24, 2007$5.6 million · 61 kt wind · 35 events
- Hail and Damaging Winds in Georgia, August 23, 20072 injured · $890,000 · 1.75 in hail · 25 events
- Tornado and Damaging Winds in Michigan, August 23, 2007$1.0 million · EF1 · 14 events
- Damaging Winds in South Carolina, August 23, 2007$1.0 million · 60 kt wind · 2 events
- Flooding in Iowa, August 23 to 27, 2007$600,000 · 8 events
- Hail and Damaging Winds in Illinois, August 23, 2007$310,000 · 87 kt wind · 16 events
- Flash Flood and Flooding in Kansas, August 23 to 24, 2007$100,000 · 1.75 in hail · 30 events
- Flash Flood and Hail in Pennsylvania, August 23, 2007$155,000 · 1.75 in hail · 16 events
- Hail and Damaging Winds in North Carolina, August 23, 2007$125,000 · 1.75 in hail · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 51705, 43614, 43650, 43615, 43651, 43616, 43617, 43654, 43652.